South Dakota, 2016Flash Flood in South Dakota, September 7, 2016
September 7, 2016 · NWS FSD · 1 event in 1 county or zone
Thunderstorms caused flash flooding of streets in Vermillion in Clay County of southeast South Dakota before daybreak on the morning of September 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused flash flooding of streets in Vermillion in Clay County of southeast South Dakota before daybreak on the morning of September 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 2:06 AM CST, 9 minutes earlier.
Area forecast discussion, Sep 7, 2:06 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
306 AM CDT WED SEP 7 2016
.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT Wed Sep 7 2016
Upper level energy to the northwest of the area was keeping the
surface to about 850mb front from moving south too far, even with
widespread convection across northeast Nebraska and northwest Iowa.
Expect this thunderstorm activity to diminish and shift southeast
through the early morning as the low level jet veers to the west
southwest and convergence weakens. Already starting to see some
signs of this as convection making a bit of a surge to the southeast
at 730z, whereas from about 5z to 7z the activity gradually built
north. Radar estimates of 2-3" of rain from just southeast of
Yankton to just north of Vermillion to Hawarden, all of which fell
from about 530z-730z.
Today will likely prove to be a fairly cloudy and dreary day with
spotty shower and thunderstorm activity. At this time the
thunderstorms are not expected to be as intense as that occurring
early this morning, but a few storms could produce briefly heavy
rainfall. The main crux of the upper level support will swing
through by evening but the drier air aloft will not make it through
until later tonight. this will keep a chance for showers and
thunderstorms in areas east of the James River through the evening.
Temperatures will not rise much today with the expected widespread
cloud cover so only aiming for mid to upper 70s. Lows tonight should
cool off a bit as winds weaken and clouds diminish. Fog might be an
issue but will not tackle that until confidence that winds will be
light enough on Thursday morning. Lows should be in the middle to
upper 50s.
.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CDT Wed Sep 7 2016
Thursday will be dry and mild with light winds, transitioning from
northwesterly to southerly as the surface ridge passes. After a
generally clear/sunny start, clouds will slowly increase ahead of an
approaching Rockies wave. Ahead of this wave Thursday night,
increasing instability, moisture advection, and favorable thermal
advection will give rise to scattered storms, even though these
parameters will spread in still ahead of the upper support. The SPC
introduction of a marginal severe risk on the new day 2 outlook is
no surprise, with MUCAPE of up to 2000 j/kg intruding into the
area,especially south of Interstate 90.
Friday should see the convection at the start of the day, then
steadily decreasing from the west as the wave approaches and passes,
and the favorable parameters wane. The precipitation should
generally end by early evening. Cooler air will start to arrive
with highs 70 to 75.
The weekend looks dry with a cool start, then warming on Sunday.
Feel Saturday could be a bit breezy, though have tamely raised the
low looking guidance winds only a notch or two for now. Overall, the
weekend looks like a great end of summer time for outdoor
activities. Monday and Tuesday will bring another wave, a chance of
showers or tame storms, and likely a cooling trend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1033 PM CDT Tue Sep 6 2016
Unsettled weather will continue through much of the TAF period
with periodic shower and thunderstorm chances into late Wednesday
afternoon. MVFR ceilings will be present across much of the area
overnight into Wednesday morning, with some improvement by
afternoon.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Sep 6, 6:58 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE SEP 6 2016
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
758 PM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS MAY DEVELOP AND LIFT ACROSS THE OUTLOOK
AREA OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. IN PORTIONS OF NORTHWEST IOWA AND EXTREME SOUTHEAST
SOUTH DAKOTA...LOCALLY HEAVY RAINFALL COULD BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...AND AGAIN
THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Clay
- When
- September 7, 2:15 AM CST to 4:00 AM CST
- Where
- Clay County, 0.51 mi E of Davidson Arpt to 1.04 mi NE of Vermillion
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -96.910
Thunderstorms produced heavy rain, which caused flash flooding of several streets, especially at some intersections.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016$41,000 · 55 kt wind · 12 events
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Lightning Strike in Iowa, September 7, 2016$30,000 · 1 event
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657848.